Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 62, NWS Melbourne, FL

July 22, 2020Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 22, 2020, 1:48 PM EDT for Lake County, Florida. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2020, 1:48 PM EDT (17:48 UTC)
Expired
Jul 22, 2020, 2:16 PM EDT
In force
28 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lake County, FL

The radar

The Melbourne radar (KMLB), 133 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1884 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1884 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WUUS52 KMLB 221748
SVRMLB
FLC069-221845-
/O.NEW.KMLB.SV.W.0062.200722T1748Z-200722T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
148 PM EDT Wed Jul 22 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  West central Lake County in east central Florida...

* Until 245 PM EDT.

* At 148 PM EDT, a severe thunderstorm was located near Zellwood,
  moving northwest at 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Leesburg, Eustis, Tavares, Lady Lake and Mount Dora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2896 8195 2896 8166 2897 8166 2879 8157
      2879 8165 2878 8166 2866 8166 2864 8171
      2867 8189 2876 8196
TIME...MOT...LOC 1748Z 142DEG 12KT 2874 8168 

HAIL...<.75IN
WIND...60MPH
 
$$

Leahy
1 follow-up statement
386 
WWUS52 KMLB 221816
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
216 PM EDT Wed Jul 22 2020

FLC069-221826-
/O.CAN.KMLB.SV.W.0062.000000T0000Z-200722T1845Z/
Lake FL-
216 PM EDT Wed Jul 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LAKE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 2896 8195 2896 8166 2897 8166 2879 8157
      2879 8165 2878 8166 2866 8166 2864 8171
      2867 8189 2876 8196
TIME...MOT...LOC 1814Z 142DEG 12KT 2882 8175 

$$

Leahy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:45 AM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 22, 9:45 AM EDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
945 AM EDT Wed Jul 22 2020

.DISCUSSION...

Rest of Today...Early morning satellite imagery and radar show a
vigorous tropical wave extending from the southern FL peninsula
into the southeastern Gulf of Mexico. This system will continue to
produce abundant cloudiness and shower activity over central
Florida today. Made minor tweaks to the forecast as rain chances
are 40-50 percent with isolated lightning storms into this
afternoon. Should become breezy this afternoon as sustained winds
increase to 10-15 mph inland and 15-20 mph with higher gusts along
the coast. Afternoon highs climb into the upper 80s along the
coast and upper 90s for northern interior.

A northward-flowing ocean current parallel to the beach will
result in a moderate risk of rip currents at all east-central
Florida beaches. The threat will be highest in the afternoon.

&&

.AVIATION...

Scattered showers and isolated lightning storms forecast across
much of the area this afternoon. TEMPO groups may be needed,
especially for interior sites where clusters of storms could move
through. Becoming breezy by early afternoon with ESE winds gusting
20-25 knots. While most activity moves west of the area by late
afternoon, SHRA/VCTS to linger into this evening.

&&

.MARINE...

Rest of Today...Poor boating conditions today as breezy conditions
continue, ESE winds around 15 knots over the local Atlantic
waters. While seas remain 3 feet nearshore, and up to 4 feet
offshore a short period swell will make for choppy conditions.
Scattered showers and isolated lightning storms will move across
the waters today. Main threats will be dangerous lightning strikes
and gusts up to 30 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  89  77  89  76 /  40  20  60  10
MCO  91  76  91  76 /  40  20  70  10
MLB  88  80  89  78 /  40  20  70  20
VRB  88  76  88  76 /  40  30  70  20
LEE  92  77  92  76 /  40  10  70  10
SFB  91  75  92  76 /  40  20  70  10
ORL  91  76  92  76 /  40  20  70  10
FPR  89  77  89  76 /  40  30  70  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Rodriguez/Leahy
Hazardous weather outlook, Jul 22, 4:09 AM EDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
409 AM EDT Wed Jul 22 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
409 AM EDT Wed Jul 22 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Deep moisture left over from a tropical wave, presently traveling
westward through the central Gulf, will promote scattered showers
and isolated lightning storms across east central Florida today.
The highest chance for storms over the coastal counties will be
through early afternoon, with higher chances spreading inland from
early to late afternoon.

Today's storms will move northwest at 20 to 25 mph, and will be
capable of producing wind gusts of 30 to 40 mph, frequent
lightning, and torrential downpours. Move indoors to safety is
skies look threatening, or if you hear thunder.

.RIP CURRENT IMPACT...
A Moderate threat for life-threatening rip currents will exist at
the central Florida Atlantic beaches today. While rips will be
present all day, the threat will be highest from 1 PM through 700
PM, due to tidal effects.

A strong, northward-flowing, longshore current will also be
present today. A longshore current flows parallel to the beach and
can be strong enough to knock you off the sandbar into deep water.
Always swim near a lifeguard and never try to swim directly
against currents that occur at the beaches.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated storms that develop could produce wind gusts up to 35
knots, along with frequent lightning strikes. Boaters should watch
for storms approaching quickly from the southeast today and move
to safe harbor in advance of storms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Isolated to scattered lightning storms are forecast this week
with the highest coverage expected to continue over the interior
south due to deeper moisture and persistent onshore flow pushing
the sea breeze quickly inland. Storm coverage will be lower across
Lake and Volusia counties. Frequent cloud to ground lightning
strikes, heavy rainfall, and gusty winds will be the main storm
threats.

The threat for Rip Currents is expected to remain Moderate this
week due to a groundswell generated by present onshore flow.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Sedlock

In the hours before

Special weather statement, Jul 22, 11:25 AM EDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1125 AM EDT Wed Jul 22 2020

FLZ058-221615-
Okeechobee FL-
1125 AM EDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR OKEECHOBEE COUNTY UNTIL 1215 PM
EDT...

At 1124 AM EDT, Doppler radar was tracking a strong thunderstorm near
Okeechobee, moving northwest at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Treasure Island, Okeechobee, Fort Drum, Basinger and Buckhead Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2722 8095 2722 8097 2730 8100 2730 8103
      2733 8105 2736 8103 2739 8112 2745 8115
      2749 8120 2755 8121 2758 8116 2765 8114
      2764 8089 2740 8068 2721 8068 2718 8075
      2721 8079 2720 8083 2714 8087
TIME...MOT...LOC 1524Z 133DEG 30KT 2728 8092

Leahy
Special weather statement, Jul 22, 11:31 AM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1131 AM EDT Wed Jul 22 2020

FLZ053-221615-
Osceola FL-
1131 AM EDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSCEOLA COUNTY UNTIL
1215 PM EDT...

At 1130 AM EDT, Doppler radar was tracking a strong thunderstorm near
Kenansville, moving northwest at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Holopaw, Harmony, Forever Florida and Alligator Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2825 8120 2802 8087 2800 8087 2788 8099
      2804 8136 2805 8136 2806 8137 2807 8136
      2807 8135 2808 8135 2808 8137
TIME...MOT...LOC 1530Z 127DEG 22KT 2797 8101

Leahy
Special weather statement, Jul 22, 12:09 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1209 PM EDT Wed Jul 22 2020

FLZ045-053-221700-
Osceola FL-Orange FL-
1209 PM EDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE AND NORTHERN
OSCEOLA COUNTIES UNTIL 100 PM EDT...

At 1209 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Holopaw to near Harmony to
8 miles south of Saint Cloud. Movement was northwest at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Holopaw and West Lake Toho.

LAT...LON 2846 8119 2820 8093 2810 8106 2805 8129
      2807 8135 2808 8135 2811 8146 2814 8146
      2814 8152 2820 8152 2826 8156 2826 8166
      2827 8166
TIME...MOT...LOC 1609Z 123DEG 26KT 2822 8100 2815 8114 2812 8130

Leahy
Local storm report, Jul 22, 12:27 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1227 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND GST     5 ESE BAREFOOT BAY      27.86N 80.44W
07/22/2020  M40 MPH          AMZ552             FL   MESONET

            MESONET AT SEBASTIAN INLET MEASURED A PEAK WIND GUST OF
            40 MPH OR 35 KNOTS FROM THE SSE.

&&

KR
Special weather statement, Jul 22, 12:29 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1229 PM EDT Wed Jul 22 2020

FLZ045-053-144-221715-
Osceola FL-Orange FL-Southern Lake County FL-
1229 PM EDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE...SOUTHWESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 115 PM EDT...

At 1228 PM EDT, Doppler radar was tracking a strong storm over East
Lake Toho, moving northwest at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Apopka, Ocoee and Winter Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Melbourne.

&&

LAT...LON 2870 8153 2830 8115 2815 8152 2820 8152
      2826 8156 2826 8166 2835 8166 2835 8177
      2849 8193
TIME...MOT...LOC 1628Z 136DEG 34KT 2829 8131

Leahy
Special weather statement, Jul 22, 1:29 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Melbourne FL
129 PM EDT Wed Jul 22 2020

FLZ044-045-144-221815-
Northern Lake County FL-Orange FL-Southern Lake County FL-
129 PM EDT Wed Jul 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAKE AND
NORTHWESTERN ORANGE COUNTIES UNTIL 215 PM EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Apopka, moving northwest at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Apopka, Leesburg, Eustis, Tavares and Lady Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Melbourne.

&&

LAT...LON 2896 8195 2896 8170 2869 8155 2857 8166
      2869 8195
TIME...MOT...LOC 1729Z 126DEG 20KT 2868 8166

Leahy

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:47 AM EDTBeach Hazards StatementMLBVolusia16 hr
Jul 22, 10:43 AM EDTSpecial Marine WarningMLB92 min
Jul 22, 10:52 AM EDTSpecial Weather StatementMLBMartin, Okeechobee38 min
Jul 22, 11:01 AM EDTSpecial Weather StatementMLBBrevard44 min
Jul 22, 11:25 AM EDTSpecial Weather StatementMLBOkeechobee50 min
Jul 22, 11:31 AM EDTSpecial Weather StatementMLBOsceola44 min
Jul 22, 12:09 PM EDTSpecial Weather StatementMLBOsceola51 min
Jul 22, 12:29 PM EDTSpecial Weather StatementMLBOrange46 min
Jul 22, 1:29 PM EDTSpecial Weather StatementMLBLake46 min
Jul 22, 2:18 PM EDTSpecial Weather StatementMLBLake27 min
Jul 22, 2:20 PM EDTSpecial Weather StatementMLBLake40 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.